Last reply 8 months ago
Newbie with Med problems

Hello everyone, brand new to this site and pretty much brand new to the diagnosis. I have relapsing remitting with no real symptoms until the diagnosis so was an incredible shock. However, in the past year and a half I’ve gone from a perfectly healthy 21 y/o to someone who’s ill constantly from the Tecfidera and it’s many side effects… At first the diagnosis didn’t really change anything for me because I had no symptoms to worry about so almost didn’t really believe I had this thing for the first 9 months, to then start talking about being medicated on the back of a new MRI result. This has meant that from the end of June this year I have been constantly sick and being given other medications to stop that and then keep getting ill from the damage to the immune system making this a very sudden and scary realisation that this is my life now.. I keep having the internal debate in my head on whether keeping going with this medication is worth it for the long run in the hope that my MS doesn’t get worse or sack it in and go back to my past normality of just hoping it won’t get worse and enjoy the time now without being ill all the time?? Very rambly for a first ever post I know but would appreciate any advice on this one!

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


vixen
8 months ago

Hello @clare12 and welcome to is very exclusive club! I got diagnosed a year or so ago too although am older than you. I am on Tecfidera but am one of the lucky ones with no real side effects. Firstly, can you be sure that it is the Tec causing your symptoms? I think the most important thing, is that you shouldn’t be suffering this much 6 months into the DMT. I realise that you have invested a lot of effort, but your quality of life is really important. There are lots of options still for you to choose from and none are really less effective than Tecfidera.

It’s so rough the way your life has changed. There are regular posts from people your age too, it’s very harsh. You and your body are adjusting to this diagnosis not to mention the massive amount of mental and emotional processing around it. On the scale of life, as I said, you have time to get the right meds for you. It sounds like you got a quick diagnosis. When I was your age I met people with MS that had taken up to 20 years to get a diagnosis so it’s still early days. If you enter Tecfidera in the search box you will see lots of posts about this often troublesome medication. Good luck, and keep posting! X


hels
8 months ago

Hey Clare,

I find it strange they medicated you off the back of an MRI alone and not your symptoms. I was diagnosed a year ago so new to this just like yourself but I was told that physical symptoms were used as markers rather than just the MRI imagery. My MRI was pretty lesion heavy but haven’t had any majorly debilitating symptoms so I’m not on any medication. I’d had 2 relapses in 3 years, diagnosed at the end of the 2nd relapse. Maybe you had more relapses which warrented the meds?

Maybe see what your MS nurse thinks about it?

Sorry I’m not much help but thought I’d let you know my story about my MRI so you have something to compare your experience too.

Hope you feel better soon xx


stumbler
8 months ago

Hi @clare12 , I agree with the comments above. Living life, without an acceptable quality of life, is not living life!

Do get in touch with your MS Nurse to discuss this medication and how it’s making you feel.

We’re all individuals, with our own personalised version of MS. What works for one may not work for another. There’s some choice available now regarding medication.


clare12
8 months ago

Thanks everyone, this has been a big help @vixen @hels @stumbler
Got my next appointment with my nurse mid Jan to talk about my other options but I can’t help feeling that if I stop this treatment I’ve just wasted these months which is so annoying! The reason they gave for the meds was the fast progression of lesions on the scan and stop any future quick development.
Guess I’ll just have to have a big think before my decision in January:)
Thanks xx


sciencegeek
8 months ago

Hi @clare12. If you search for posts with my name about tecfidera, you’ll see that I went through the same process as you. Eventually after 9 months of being ill, mostly from the side effects, I gave up on the tecfidera. I’ve pretty much recovered, and I’ll be starting a different treatment (Cladribine) soon.

I storngly reccomend that you talk about other DMT options with your MS nurse or consultant. If you have really rapidly evolving MS then you should probably be thinking of something a bit more effective than tecfidera anyway.

It’s completely normal to want quality of life, and it’s your choice. If you think going drug-free and having a better quality of life now (at the expense of possibly worse MS later) then that is your call and there is no right or wrong answer.


potter
8 months ago

You haven’t wasted your time taking the Tecfidera, it was still working even though you weren’t feeling well. You might consider hitting it hard with something like Lemtrada since you are so young and before you have many lesions. Potter

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.